Thunderstorm Wind, Ford
- When
- May 29, 4:45 PM CST
- Where
- Ford County, 1.49 mi NNE of Dodge City
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 37.770, -100.010
A 7 to 8 inch diameter tree branch was blown down.
A jet streak helped produce severe thunderstorms during the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A jet streak helped produce severe thunderstorms during the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 29, 2:32 PM CST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 332 PM CDT SUN MAY 29 2011 .DISCUSSION... DAYS 1-2... IS IT STILL JUST THE MONTH OF MAY? A BLAST FURNACE HAS ENCOMPASSED MUCH OF THE AREA SOUTH OF INTERSTATE 70 THIS AFTERNOON WITH RECORD TEMPERATURES ABOVE THE CENTURY MARK AND WITH GUSTY SOUTH WINDS. THE HOT AIR YESTERDAY ACROSS WEST TEXAS SPREAD NORTH DURING THE PAST 24 HOURS. WITH DEEP MIXING OF THE LOWER PART OF THE ATMOSPHERE TEMPERATURES AT THE SURFACE HAD SKY ROCKETED. A FORECAST ISSUE IS THE CHANCE FOR CONVECTION DURING THE BALANCE OF THE AFTERNOON AND INTO THE EVENING. WITH THE DEEPLY MIXED AIR THE DRY LINE HAS BECOME PRETTY STRONG. THE ATMOSPHERE EAST OF THE DRY LINE THAT STRETCHED ROUGHLY FROM ENGLEWOOD TO LARNED WAS VERY UNSTABLE WITH SURFACE BASED CAPES OF AROUND 4000 J/KG BUT WAS ALSO CAPPED. BUT WITH DECENT SFC CONVERGENCE AND THE HOT TEMPERATURES THERE COULD BE AT LEAST ISOLATED STORMS DEVELOP BEFORE EVENING. THE HIGH RESOLUTION RAPID REFRESH MODEL WAS SHOWING CONVECTION DEVELOPING AND LATEST VISIBLE SATELLITE IMAGE REVEALED TOWERING CUMULUS IN THE EASTERN TEXAS PANHANDLE. SO WILL CARRY LOW POPS LATE THIS AFTERNOON AND EARLY EVENING IN THE AREA MENTIONED. WITH A TIGHT SURFACE GRADIENT AND THE APPROACH OF A STRONG S/WV TROUGH IN THE ROCKIES, SFC WINDS SHOULD REMAIN GUSTY DURING THE NIGHT AND ESPECIALLY SINCE THE WELL MIXED BOUNDARY LAYER WILL NOT DECOUPLE FOR SOME TIME. WITH THE WIND CONTINUING AND WITH THE HOT AIR IN PLACE THIS AFTERNOON, OVERNIGHT LOWS WILL LIKELY STAY VERY MILD/WARM. IN FACT RECORD HIGH MINIMUMS MAY OCCUR WITH MAY LOCATIONS HAVING LOW TEMPERATURES FROM 70 TO 75 (PRETTY WARM FOR MAY). ON MONDAY, I WILL CONTINUE THE HIGH WIND WATCH AS A VERY STRONG PRESSURE GRADIENT WILL CONTINUE AND LOWER ATMOSPHERIC WINDS WILL REMAIN QUITE STRONG. FORECAST 850 MB AND 700 MB WINDS WILL BE 40 TO 55 KTS AND IF DEEP MIXING OCCURS AGAIN THEN THERE COULD BE GUSTS TO OVER 50 KT AT THE SURFACE. THE DRY LINE WILL ONCE AGAIN BECOME THE FOCUS FOR CONVERGENCE AND THE POSSIBILITY FOR THUNDERSTORMS. AS THE AFOREMENTIONED S/WV TROUGH LIFTS OUT INTO THE PLAINS AND WITH THE WELL DEFINED DRY LINE, THE CHANCE FOR CONVECTION WILL OCCUR ACROSS THE EASTERN CWA. THE HOT POOL OF AIR OVER THE AREA TODAY (SUNDAY) SHOULD HAVE MOVED EAST SO MAX TEMPERATURES WON'T BE QUITE AS HOT AS TODAY. DAYS 3-7... WARM AIR ADVECTION ALONG WITH ISENTROPIC LIFT STILL FORECAST TO DEVELOP TUESDAY NIGHT NORTH OF A WARM FRONT WHICH WILL BE MOVING ACROSS WESTERN KANSAS DURING THE OVERNIGHT HOURS. GIVEN THIS PERSISTENT SIGNAL OF LIFT UNDER SOME MID LEVEL INSTABILITY WILL KEEP A MENTION OF SMALL PRECIPITATION CHANCES ACROSS PARTS OF SOUTHWEST AND CENTRAL KANSAS TUESDAY NIGHT. ON WEDNESDAY 500MB HEIGHTS WILL BEGIN TO INCREASE AS AN UPPER LEVEL RIDGE/HIGH LOCATED OVER THE EASTERN UNITED STATES BEGINS TO RETROGRADE WESTWARD TOWARDS THE SOUTHERN AND CENTRAL PLAINS. AS THIS UPPER HIGH STARTS TO BUILD INTO THE PLAINS MID TO LATE WEEK AN UPPER LEVEL LOW WILL BEGIN TO ESTABLISH ITSELF NEAR THE WEST COAST OF CALIFORNIA. SUBTLE WAVES EMBEDDED IN THE DEVELOPING SOUTH/SOUTHWEST FLOW MID WEEK MAY GIVE RISE TO INCREASING CHANCES FOR PRECIPITATION WEST OF THE UPPER HIGH LATE WEDNESDAY OR EARLY THURSDAY. TIMING OF THESE SUBTLE FEATURES REMAIN UNCLEAR AS DOES JUST HOW QUICKLY THE UPPER LEVEL RIDGE AXIS WILL RETROGRADE INTO THE SOUTHERN/CENTRAL PLAINS. AS A RESULT OF THIS UNCERTAINTY WILL NOT BE INSERTING SLIGHT CHANCE POPS INTO THE GRIDS ON WEDNESDAY OR EARLY THURSDAY JUST YET. THE WARMING TREND CURRENTLY IN THE GRIDS FOR MID TO LATE WEEK STILL APPEARS TO BE ON TRACK BASED ON 850-700MB TEMPERATURE TRENDS FROM THE ECMWF,GEM, AND GFS. MOSGUIDE AND CONSMOS HOWEVER STILL APPEARS TO BE A LITTLE TOO COOL BASED ON 00Z AND 12Z SUNDAY MODEL TRENDS. AS A RESULT WILL STAY CLOSE TO THE PREVIOUS FORECAST BUT DID TRIM A FEW DEGREES OF HIGHS ON WEDNESDAY AND THURSDAY BASED ON THE LATEST MODELS SUGGEST A SLIGHTLY SLOWER WARMUP BASED ON 00Z THURSDAY AND 00Z FRIDAY 850MB TEMPERATURES. && .AVIATION... FOR THE 18Z TAFS...SOUTHERLY WINDS WILL BE ON THE INCREASE LATE TODAY AS AN AREA OF LOW PRESSURE DEEPENS ACROSS EASTERN COLORADO AND A WARM FRONT LIFTS NORTH INTO NORTHERN KANSAS. THE MET AND MAV ARE BOTH IN REASONABLY GOOD AGREEMENT WITH GUSTY SOUTH/SOUTHEAST WINDS AT AROUND 25KTS DEVELOPING AFTER 21Z AT GCK AND AT DDC AFTER 00Z SUNDAY. HAYS WILL SEE THESE GUSTY WINDS DEVELOPING AFTER 03Z AS THE WARM FRONT CONTINUES TO LIFT NORTH INTO NEBRASKA. THESE GUSTY WINDS WILL THEN CONTINUE OVERNIGHT AND INCREASE EVEN MORE DURING THE DAY ON MONDAY AS STRONGER WINDS ALOFT MIX DOWN TO THE SURFACE. AN ISOLATED TO WIDELY SCATTERED LATE DAY THUNDERSTORM WILL BE POSSIBLE NEAR A DEVELOPING DRYLINE WHICH IS EXPECTED TO EXTEND SOUTH ACROSS WESTERN KANSAS LATE TODAY AND EARLY TONIGHT. GIVEN HOW WIDELY SCATTERED CONVECTION WILL BE HAVE DECIDED NOT TO INCLUDE THUNDER IN 18Z TAFS BUT DID INSERT A SCT080CB AT GCK AND DDC BETWEEN 21Z AND 03Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 72 94 59 87 / 10 20 10 10 GCK 71 94 57 86 / 10 10 0 10 EHA 67 90 54 88 / 0 0 0 10 LBL 71 95 57 88 / 10 10 0 10 HYS 73 94 59 84 / 10 20 20 10 P28 75 92 65 88 / 20 40 50 20 && .DDC WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR KSZ030-043>045-061>064-074>078-084>088. HIGH WIND WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING FOR KSZ030-031-043>046-061>066-074>081-084>090. WIND ADVISORY FROM 7 PM THIS EVENING TO 1 AM CDT MONDAY FOR KSZ064>066-077>081-087>090. RED FLAG WARNING UNTIL MIDNIGHT CDT /11 PM MDT/ TONIGHT FOR KSZ061-062-074>076-084>086. WIND ADVISORY UNTIL 1 AM CDT /MIDNIGHT MDT/ MONDAY FOR KSZ061>063-074>076-084>086. && FN07/18/18
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 533 AM CDT SUN MAY 29 2011 KSZ030-031-043>046-061>066-074>081-084>090-301045- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 533 AM CDT SUN MAY 29 2011 /433 AM MDT SUN MAY 29 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A DRYLINE AFTER 5 PM THIS AFTERNOON. THE GREATEST THREAT FOR THUNDERSTORM ACTIVITY WILL BE MAINLY EAST OF A MEADE TO DODGE CITY TO LACROSSE LINE. MODERATE TO HIGH INSTABILITY WILL BE PRESENT ALONG WITH VERY STRONG WIND SHEAR...SO ANY THUNDERSTORMS WHICH DO DEVELOP IN THE MENTIONED AREA COULD QUICKLY BECOME SEVERE AND BECOME SUPERCELL THUNDERSTORMS...CAPABLE OF VERY LARGE HAIL OVER TWO INCHES IN DIAMETER AND DANGEROUS THUNDERSTORM WIND GUSTS IN EXCESS OF 70 MPH. SHOULD A SUPERCELL THUNDERSTORM OCCUR AND PERSIST THROUGH THE MID EVENING HOURS...AN ISOLATED TORNADO CANNOT BE RULED OUT. A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF SOUTHWEST LATE THIS AFTERNOON AND THIS EVENING. REFER TO THE NON-PRECIPITATION WEATHER MESSAGE FOR ADDITIONAL DETAILS. A RED FLAG WARNING IS ALSO IN EFFECT FOR MAINLY FAR SOUTHWEST KANSAS WEST OF THE DRYLINE. REFER TO THE FIRE WEATHER MESSAGE FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE DRYLINE WILL BECOME A FOCUS FOR SCATTERED STRONG TO SEVERE THUNDERSTORMS LATE MONDAY AFTERNOON AND EVENING. THE THUNDERSTORM THREAT ON MONDAY WILL BE MAINLY EAST OF A HAYS TO KINSLEY TO ASHLAND LINE. A HIGH WIND WATCH IS ALSO IN EFFECT FOR MUCH OF THE AREA MONDAY. ADDITIONAL DETAILS ON THE HIGH WIND THREAT CAN BE FOUND IN THE NON-PRECIPITATION WEATHER MESSAGE. A FIRE WEATHER WATCH IS ALSO IN EFFECT MONDAY GENERALLY WEST OF A WAKEENEY TO DODGE CITY TO MEADE LINE. ADDITIONAL DETAILS ON THE FIRE WEATHER THREAT FOR MONDAY CAN BE FOUND IN THE FIRE WEATHER MESSAGE. .SPOTTER INFORMATION STATEMENT... && STORM SPOTTERS MAY BE NEEDED AFTER 5 PM THIS EVENING ALONG AND WEST OF A MEADE TO DODGE CITY TO LACROSSE LINE. UMSCHEID
The Dodge City radar (KDDC), 4 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
5 hail, 3 thunderstorm wind. Local standard time, as filed.
A 7 to 8 inch diameter tree branch was blown down.
High wind gusts brought down a 5 inch diameter tree branch.
Winds were estimated to be 60 MPH.
A few golfball sized hail stones were reported along highway 183 near the Rush/Ellis county line.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327668, 327669, 327678, 327672, 327671, 327674, 327676, 327667.